Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2002, 7:15 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2002, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 19, 2002, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:20 PM CDT | Hail 0.75 | Grinnell, KS | |
| Jun 19, 7:30 PM CDT | Hail 0.75 | Hoxie, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2329 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 200015 SVRGLD KSC063-179-200115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 715 PM CDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 815 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF GRINNELL...OR ABOUT 15 MILES EAST OF OAKLEY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAINFIELD AT 720 PM CDT PARK AT 730 PM CDT QUINTER AT 740 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3914 10074 3901 10058 3894 10020 3938 10032 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 19, 2:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 19 2002 CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND SAME CHALLENGE ON THU. DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY. HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH RESPECT TO TYPE AND POSITION OF WEATHER. WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND AVN THEREAFTER. MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING. APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST. DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT. THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT. THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY TO NE DURING NIGHT. FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE 90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20 DEGREES ABOVE NORMAL. .GLD...NONE. RJC
In the hours before
Special weather statement, Jun 19, 4:31 PM CDT, 2 hours 44 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT WED JUN 19 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY... HITCHCOCK...AND RED WILLOW. IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A REINFORCED BUILDING IMMEDIATELY. MENTZER
Special weather statement, Jun 19, 5:21 PM CDT, 1 hour 54 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT WED JUN 19 2002 AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS. DUST DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM CDT). MENTZER
Local storm report, Jun 19, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 8 WSW RUSSELL SPGS KS .88 INCH HAIL
06/19/02 LOGAN REPORTED BY PUBLIC.
0445 PM 6 S MC COOK NE 2 INCH HAIL
06/19/02 RED WILLOW REPORTED BY STORM
SPOTTER.
0445 PM 9 SSE SHARON SPGS KS .75 INCH HAIL
06/19/02 WALLACE REPORTED BY PUBLIC.
0510 PM 14 S HERNDON KS .88 INCH HAIL
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0510 PM 9 S HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0515 PM 5 W OBERLIN KS TORNADO
06/19/02 DECATUR REPORTED BY EMERGENCY
MANAGEMENT. REPORTED
SEVERAL TORNADOES
MOVING NW.
0522 PM 5 SW HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0525 PM 7 W OBERLIN KS TORNADO
06/19/02 DECATUR REPORTED BY STORM
SPOTTER.
0525 PM 5 S HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0530 PM 5 S HERNDON KS WIND DAMAGE
06/19/02 RAWLINS POWER LINES DOWN.
REPORTED BY STORM
SPOTTER.
0530 PM 5 S HERNDON KS 1 INCH HAIL
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0540 PM 2 SW ATWOOD KS 60 MPH TSTM GUST
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Jun 19, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 S OBERLIN KS 70 MPH TSTM GUST
06/19/02 DECATUR REPORTED BY STORM
SPOTTER.Local storm report, Jun 19, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NUMEROUS TOUCDOWNS
SIGHTED.Local storm report, Jun 19, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM HERNDON KS 1.75 INCH HAIL
06/19/02 RAWLINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:25 PM CDT | Tornado Warning | GLD | Sherman | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.